Valium (diazepam) is a prescription medicine that is used for the treatment of emotional and neurologic conditions such as anxiety, seizures, muscle spasms and alcohol withdrawal. It belongs to the group of central-nervous system (CNS) depressant drugs called benzodiazepines. Like most CNS-active substances, it is possible to become addicted to Valium. Usually, a person can be considered addicted or dependent on the effects of a medication when he or she feels the need to continue taking the certain substance even if there is no medical need or even if it poses risk or harm.
Valium Addiction is more common in persons who are taking higher doses of the medication for longer period of time. People who have history of drug addiction or alcohol problems are also more likely to become addicted to Valium.
Over time a person can develop tolerance to the effects of this medication which can lead to an unhealthy dependence. Valium addiction does not develop in an instant. Usually, it results from a relatively long period of time of using the medication. It is thought that addiction to Valium is caused by functional and structural changes in the brain.
Symptoms of Valium Addiction
Basically, a person addicted to a certain substance is not able to function normally if the substance is withdrawn from the system. Improperly discontinuing the medication leads to withdrawal symptoms. People addicted to Valium may display withdrawal symptoms once the medication is stopped. These symptoms include, but are not limited to:
- Aches, pains and other physical ailments
- Blunt emotions
- Decrease in memory
- Difficulty in focusing
- Heart palpitations
- Fatigue or drowsiness
- Lack of coordination
- Nausea, vomiting, or diarrhea
- Numbness or tingling
- Panic attacks
- Personality changes
- Rapid heartbeat (tachycardia)
- Sensitivity to sound or light
Because of these symptoms, people find a hard time stopping Valium. They always feel the need to stay on the medication to prevent these disturbing negative effects.
People taking valium should be monitored for any signs of withdrawal symptoms. If you feel like you have to increase your dose of Valium or experience disturbing symptoms when stopping it, you should consult your healthcare provider right away. Valium addiction is a serious condition that requires immediate medical attention.
Managing Valium Addiction
To prevent addiction to Valium, or any other CNS-active drug, patients are highly advised to follow their healthcare provider’s instructions and treatment regimen. Do not adjust your dose without consulting your healthcare provider and be sure to follow scheduled appointments. Healthcare providers would normally follow up on their patient’s response to medication and, as much as possible, limit the duration of treatment.
Do not abruptly stop taking Valium unless specifically instructed by your healthcare provider. Usually, improperly stopping the drug causes addiction. Since Valium slows down the activity of the brain, abruptly stopping it can lead to a rebound effect and increasing the brain’s activity. This can potentially lead to withdrawal symptoms and other serious consequences. Although withdrawal can be problematic, it is rarely fatal. Therefore, patients who are trying to quit Valium or who are experiencing withdrawal symptoms should seek medical treatment.